Vaping illness: Vitamin E acetate may be to blameChristian Fernsby ▼ | November 11, 2019
Vitamin E acetate, an additive sometimes used in THC and other vaping products, may be to blame for a national outbreak of e-cigarette-related lung injuries that’s linked to dozens of deaths, according to US Centers for Disease Control and Prevention officials.
America Dr. Anne Schuchat, the principal deputy director of the CDC
“These new findings are significant,” Schuchat said during a press briefing on Friday. “We have a strong culprit.”
There is still more work to do and the CDC said it is continuing to test for a wide range of chemicals.
“This does not rule out other possible ingredients,” Schuchat said. “There may be more than one cause.”
The CDC says its tests found vitamin E acetate in samples taken from 29 patients who were sick with vaping-related illness in 10 states. THC, or tetrahydrocannabinol, the primary psychoactive component of the cannabis plant, or its metabolites were detected in 23 of 28 patients. Nicotine metabolites were detected in 16 of 26 patient specimens.
During the press briefing, CDC’s Dr. James Pirkle described vitamin E acetate as “enormously sticky” when it goes into the lungs, and it “does hang around.” Pirkle said it wouldn’t be unusual for THC to be absent from some of the samples because it leaves the lungs faster. He added finding THC in 82% of the samples from 28 patients was “noteworthy.” ■